Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 245, NWS Raleigh, NC

July 23, 2012Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 23, 2012, 5:52 PM EDT for Durham County, Orange County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2012, 5:52 PM EDT (21:52 UTC)
Expired
Jul 23, 2012, 6:30 PM EDT
In force
38 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 51 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:14 PM EDTTSTM WND DMG6 Wnw Gorman, NCTREES DOWN ON POWERLINES AT 9319 NORTH ROXBORO ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2136 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS52 KRAH 232152
SVRRAH
NCC063-135-232230-
/O.NEW.KRAH.SV.W.0245.120723T2152Z-120723T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT MON JUL 23 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  EASTERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HILLSBOROUGH...MOVING EAST AT 25 MPH.
  QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DURHAM...
  GORMAN...

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 161 AND 283.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 164 AND 183.

THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 5 AND 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3623 7880 3609 7881 3607 7879 3607 7875
      3603 7875 3602 7874 3603 7872 3601 7870
      3595 7873 3592 7876 3593 7880 3587 7883
      3586 7912 3587 7920 3624 7914
TIME...MOT...LOC 2151Z 281DEG 20KT 3608 7905

$$

22
2 follow-up statements
591 
WWUS52 KRAH 232207
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EDT MON JUL 23 2012

NCC063-135-232230-
/O.CON.KRAH.SV.W.0245.000000T0000Z-120723T2230Z/
DURHAM NC-ORANGE NC-
607 PM EDT MON JUL 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR ORANGE AND DURHAM COUNTIES...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
BAHAMA...OR 9 MILES NORTHEAST OF HILLSBOROUGH...MOVING EAST AT 20
MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... 
DURHAM...PARKWOOD...BETHESDA AND GORMAN.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 164 AND 183.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3623 7880 3609 7881 3607 7879 3607 7875
      3603 7875 3602 7874 3603 7872 3601 7870
      3595 7873 3592 7876 3593 7880 3587 7883
      3586 7912 3587 7920 3624 7914
TIME...MOT...LOC 2207Z 282DEG 17KT 3613 7894

$$

22
559 
WWUS52 KRAH 232229
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT MON JUL 23 2012

NCC063-135-232238-
/O.EXP.KRAH.SV.W.0245.000000T0000Z-120723T2230Z/
DURHAM NC-ORANGE NC-
629 PM EDT MON JUL 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR ORANGE AND DURHAM COUNTIES
EXPIRES AT 630 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE.  WHILE THE THREAT OF SEVERE WEATHER HAS 
DIMINISHED...THIS STORM IS STILL VERY STRONG AND CAPABLE OF 
PRODUCING GUSTY WINDS OF UP TO 4O MPH AND DEADLY CLOUD-TO-GROUND 
LIGHTNING.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3623 7880 3609 7881 3607 7879 3607 7875
      3603 7875 3602 7874 3603 7872 3601 7870
      3595 7873 3592 7876 3593 7880 3587 7883
      3586 7912 3587 7920 3624 7914
TIME...MOT...LOC 2228Z 282DEG 17KT 3611 7882

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:21 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 23, 3:21 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT MON JUL 23 2012

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE MID ATLANTIC
REGION THROUGH TUESDAY NIGHT. THESE DISTURBANCES WILL GLANCE CENTRAL
NORTH CAROLINA...CAUSING SCATTERED THUNDERSTORMS TO OCCUR.

&&

.NEAR TERM /REMAINDER OF THE AFTERNOON THROUGH TONIGHT/...
AS OF 146 PM MONDAY...

CONVECTIVE TEMP BEING REACHED AT MOST LOCALES AT 17Z...RESULTING IN
EXPANSION OF THE CU FIELD AND THE DEVELOPMENT OF ISOLATED
CONVECTION. LATEST MESO ANALYSIS SUGGEST TWO AREAS FOR FAVORED
CONVECTIVE DEVELOPMENT IN THE NEAR TERM: FIRST... WEST-TO-EAST LOW
LEVEL TROUGH EXTENDING FROM THE SOUTHERN PIEDMONT INTO THE CENTRAL
COASTAL PLAIN. WHILE AIR MASS IN THIS REGION MODERATELY
UNSTABLE...WEAK BULK SHEAR AND MARGINAL MID LEVEL LAPSE RATES
SHOULD KEEP MOST OF THE CONVECTION BELOW SEVERE LIMITS THOUGH A FEW
CELLS COULD PRODUCE QUITE A BIT OF LIGHTNING. THE SECOND AREA IS
CLOSER TO THE VIRGINIA BORDER WHERE A SEWD MOVING
CONVECTIVELY-INDUCED VORTICITY (SEEN ON WATER VAPOR IMAGERY OVER SW
OH) WILL CROSS THE CENTRAL APPALACHIANS THIS AFTERNOON AND MOVE INTO
THE VA PIEDMONT BY LATE IN THE DAY. THE APPROACH OF THIS MID LEVEL
SYSTEM WILL INCREASE BULK SHEAR ENOUGH TO CAUSE CONVECTION TO
POSSIBLY ORGANIZE INTO BROKEN BANDS...INCREASING THE POSSIBILITY OF
LOCALLY STRONG TO DAMAGING WINDS. ALSO ADEQUATE INSTABILITY SUGGEST
A BETTER PROBABILITY OF SOME HAIL WITH THE STRONGER STORMS ALONG
WITH FREQUENT TO EXCESSIVE LIGHTNING STRIKES. CURRENTLY HAVE SOLID
CHANCE POPS ACROSS THE FAR NORTH FOR THIS AFTERNOON THOUGH A
CONTINUED INCREASE IN CONVECTIVE COVERAGE OVER WESTERN VA SUGGEST A
LIKELY POP MAY BE WARRANTED. FARTHER SOUTH...POPS 30-40 PERCENT
SHOULD COVER THE SITUATION.

BASED ON EXTRAPOLATION...CENTRAL NC SHOULD BE ON THE BACKSIDE OF THE
VORTICITY MAXIMA BY 03Z. THUS...SHOULD SEE MAJORITY OF THE
CONVECTION DISSIPATE PRIOR TO MIDNIGHT THOUGH A FEW RENEGADE SHOWERS
STILL POSSIBLE WELL INTO THE NIGHT. MODEL GUIDANCE SUGGEST THAT THE
LOW LEVEL AIR MASS WILL REMAIN WELL MIXED WITH A STEADY SW SURFACE
WIND 7-8KTS. IF THIS VERIFIES AND SKIES REMAIN PARTLY TO MOSTLY
CLOUDY...MOST PLACES WILL REMAIN IN THE MID-UPPER 70S FOR MOST OF
THE OVERNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 321 PM MONDAY...

TUESDAY AND TUESDAY NIGHT...ANOTHER IN A SERIES OF UPPER LEVEL
DISTURBANCES WILL APPROACH FROM THE NW IN THE MORNING AND AFFECT
CENTRAL TUESDAY AFTERNOON AND TUESDAY NIGHT. MID LEVEL SHEAR A TAD
BETTER THAN THIS AFTERNOON WHICH SUGGEST BETTER CHANCE FOR
STRONG/DAMAGING WIND GUSTS WITH THE STRONGEST CONVECTION. APPEARS TO
BE ENOUGH AMPLE TIME IN THE MORNING THROUGH EARLY AFTERNOON FOR
STRONG INSOLATION TO ACHIEVE SBCAPE VALUES 4000-5000 J/KG AND MLCAPE
2500-3500 J/KG. INSTABILITY ALOFT SUGGEST POTENTIAL FOR DAMAGING
WIND GUSTS AND MARGINALLY SEVERE HAIL. IN ADDITION...A FEW OF THE
STORMS COULD PRODUCE A LARGE AMOUNT OF LIGHTNING.

WITH LOW LEVEL THICKNESSES COMPARABLE TO TODAY...EXPECT SIMILAR
TEMPS TUESDAY AFTERNOON IN THE MID 90S...THOUGH COULD BE A TOUCH
"COOLER" IF CLOUDS COME IN SOONER/THICKER IN THE NW PIEDMONT.

CONVECTION WILL SLOWLY DIMINISH TUESDAY EVENING WITH BULK OF
ACTIVITY AFTER MIDNIGHT EXPECTED OVER THE SOUTHERN COUNTIES THOUGH
APPROACH OF ANOTHER DISTURBANCE INT EH NW FLOW MAY SPARK A FEW
SHOWERS IN THE NW PIEDMONT AFTER 2 AM. MIN TEMPS 69-74. -WSS

NORTHWEST MID LEVEL FLOW WILL BE DIRECTED INTO THE AREA ON
WEDNESDAY...WITH PERTURBATIONS IN THE SHEAR AXIS MOVING ACROSS THE
AREA DURING THE DAY. MEANWHILE...WEAK AND COOLER SURFACE HIGH
PRESSURE BUILDS BRIEFLY INTO THE REGION...WITH DRIER NORTHERLY FLOW
EDGING INTO THE NORTHERN TIER. WILL CONTINUE A CHANCE POP GRADUATED
HIGHER SOUTH. LOW LEVEL THICKNESSES SUGGESTS THAT HIGH TEMPS WILL BE
MOSTLY IN THE LOW 90S. DRYING CONTINUES WITH A TRANSITION TO LOW
AMPLITUDE RIDGING WEDNESDAY NIGHT...COULD ARGUE FOR A LINGERING
SLIGHT CHANCE POP ACROSS THE SOUTH AND EAST EARLY WED NIGHT...NOT
ENOUGH CONSISTENCY TO INCLUDE AT THIS POINT. MINS WILL BE
PERSISTENCE...70 TO 75. -MLM

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 100 PM MONDAY...

THE INITIAL EXTENDED FORECAST STARTS OUT THURSDAY WITH A FAMILIAR
PATTERN...SURFACE LEE TROFFING OVER CENTRAL NC AND WESTERLY FLOW
ALOFT. THE RESULTING HIGH INSTABILITY (HIGHS 92-96) BUT LACK OF
FORCING MECHANISMS ARE CONDUCIVE TO WIDELY SCATTERED DIURNAL
CONVECTION...WITH SLIGHT NODS FOR HIGHER POPS IN THE WEST WHERE
DIFFERENTIAL HEATING AND EASTWARD DRIFT OF SUBSEQUENT CONVECTION...
AND SEA BREEZE PENETRATION INTO THE COASTAL PLAIN.

A FRONT SAGGING SOUTH LATER FRIDAY OR FRIDAY NIGHT WILL PROVIDE SOME
ENHANCED LOW LEVEL CONVERGENCE W/ENHANCED CONVECTIVE CHANCES AS IT
WILL BE ACCOMPANIED BY SHARPENING OF AN UPPER TROF OVER THE EASTERN
CONUS. WILL CONTINUE CHANCE POPS FRIDAY AND SLIGHT CHANCES FRIDAY
NIGHT WITH FROPA CURRENTLY PROGGED FRIDAY NIGHT...WHICH WOULD BE
LEAST FAVORABLE STABILITY-WISE. HIGHS FRIDAY WILL REACH THE LOW TO
MID 90S.

UPPER TROF WILL BE IN PLACE SATURDAY AND MIGRATING SLOWLY EAST
THROUGH MONDAY...WITH ATTENDANT NORTHWEST FLOW. TEMPS WILL BE
SEASONABLE...LOW 90S AFTER MORNING LOWS 70 TO 75. CONVECTION WILL BE
MAINLY DRIVEN BY SMALLER SCALE PERTURBATIONS IN THE MID LEVEL
FLOW...WHICH OF COURSE ARE NOT FORECASTABLE THIS EARLY IN THE GAME.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 100 PM MONDAY...

A MOIST AND UNSTABLE AIR MASS WILL INTERACT WITH AN APPROACHING MID
LEVEL TROUGH TO CAUSE SCATTERED THUNDERSTORMS TO OCCUR THIS
AFTERNOON THROUGH THE EVENING HOURS. THE THREAT FOR CONVECTION LOOKS
BEST ACROSS THE NORTH THOUGH CONVECTION IN THE SOUTH CANNOT BE
TOTALLY ELIMINATED. TIMING FAVORS 3 PM TO 9 PM ACROSS THE NORTH AND
5 PM TO 10 PM IN THE SOUTH. EXPECT MVFR/IFR CEILINGS AND VISIBILITY
IN VICINITY OF THE HEAVIER SHOWERS AND STORMS. THE STRONGER STORMS
WILL PRODUCE WIND GUSTS 40-50 KTS.

ONCE CONVECTIVE DISSIPATES TONIGHT...EXPECT VFR CONDITIONS. UNLIKE
RECENT NIGHTS...A STEADY SW-W SURFACE WIND WILL OCCUR WITH SPEEDS
5-8KTS. WHERE WINDS BECOME CALM...HOWEVER...POCKETS OF MVFR FOG ARE
POSSIBLE. A LOW LEVEL JET (30-35KTS) CENTERED BETWEEN 2000-3000FT
OVERNIGHT MAY CREATE A WIND PROFILE JUST SHY OF LOW LEVEL WIND SHEAR
CRITERIA.

TUESDAY...ANOTHER UPPER LEVEL DISTURBANCE WILL CAUSE ANOTHER THREAT
OF SCATTERED STRONG CONVECTION LATE IN THE DAY AND WELL INTO THE
EVENING HOURS.  FOR WEDNESDAY THROUGH SATURDAY...EXPECT A DAILY
THREAT FOR ISOLATED TO SCATTERED CONVECTION IN THE AFTERNOON-EARLY
EVENING HOURS WITH ASSOCIATED MVFR CEILINGS/VISIBILITY. IN
ADDITION...THERE WILL BE POCKETS OF MVFR/IFR FOG AND STRATUS BETWEEN
5 AM AND 9 AM EACH MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS/MLM
LONG TERM...MLM
AVIATION...WSS
Hazardous weather outlook, Jul 23, 3:42 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EDT MON JUL 23 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-241000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
342 PM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS
EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL DAMAGING WIND
GUSTS NEAR 60 MPH. ALSO...THE STORMS WILL BE ACCOMPANIED BY
FREQUENT LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES ARE EXPECTED TO REACH NEAR 105 DEGREES FOR AN HOUR OR
TWO TUESDAY AFTERNOON...MAINLY TO THE EAST OF A ALBEMARLE TO
HILLSBOROUGH LINE.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM
DAMAGING WIND GUSTS TO 60 MPH THOUGH FREQUENT TO EXCESSIVE
LIGHTNING AND MARGINALLY LARGE HAIL WILL ACCOMPANY THE STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Jul 23, 4:45 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT MON JUL 23 2012

NCZ038-039-074-232145-
DAVIDSON-MONTGOMERY-RANDOLPH-
445 PM EDT MON JUL 23 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH...MONTGOMERY AND
DAVIDSON COUNTIES THROUGH 545 PM EDT...

AT 445 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LINWOOD...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GORDONTOWN...
DENTON...MARTHA.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 83 AND 96.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3583 8040 3584 7990 3543 7993 3552 8019
      3555 8022 3558 8021 3565 8031 3567 8031
      3568 8034 3569 8034 3571 8033 3573 8043
TIME...MOT...LOC 2045Z 282DEG 22KT 3572 8031

22
Special weather statement, Jul 23, 4:52 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
452 PM EDT MON JUL 23 2012

NCZ007-024-025-232145-
DURHAM-ORANGE-PERSON-
452 PM EDT MON JUL 23 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON...ORANGE AND DURHAM
COUNTIES THROUGH 545 PM EDT...

AT 452 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES NORTHWEST OF CARR...OR ABOUT OVER JERICHO...MOVING EAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BUSHY FORK.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3638 7880 3636 7880 3619 7884 3607 7893
      3620 7926 3625 7926 3625 7916 3641 7915
      3642 7915
TIME...MOT...LOC 2052Z 279DEG 18KT 3634 7935

BLAES
Special weather statement, Jul 23, 4:55 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT MON JUL 23 2012

NCZ010-011-232200-
HALIFAX-WARREN-
455 PM EDT MON JUL 23 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN WARREN AND WESTERN
HALIFAX COUNTIES THROUGH 600 PM EDT...

AT 454 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTH OF WISE...OR ABOUT 11 MILES NORTH OF WARRENTON...MOVING EAST AT
20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LAKE GASTON...
LITTLETON.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 229 AND 233.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3651 7788 3651 7781 3648 7776 3649 7773
      3649 7764 3623 7777 3648 7830 3655 7828
      3655 7790
TIME...MOT...LOC 2054Z 290DEG 16KT 3656 7815

77
Local storm report, Jul 23, 5:18 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             6 SSE EUREKA            35.46N  77.85W
07/23/2012  M0.75 INCH       WAYNE              NC   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED AT 815 BARTLETT ROAD IN
            PIKEVILLE

&&

EVENT NUMBER RAH1200659

ELLIS
Special weather statement, Jul 23, 5:23 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
523 PM EDT MON JUL 23 2012

NCZ073-074-083-084-232215-
ANSON-MONTGOMERY-RICHMOND-STANLY-
523 PM EDT MON JUL 23 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY...NORTHWEST
RICHMOND...MONTGOMERY AND NORTHERN ANSON COUNTIES THROUGH 615 PM
EDT...

AT 522 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
OAKBORO...OR ABOUT 8 MILES SOUTHWEST OF ALBEMARLE...MOVING SOUTHEAST
AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE NORWOOD...MOUNT
GILEAD... NORWOOD... OAKBORO... AND ANSONVILLE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3540 8033 3529 7977 3495 7994 3516 8029
      3519 8029 3518 8031 3518 8032 3524 8042
TIME...MOT...LOC 2122Z 294DEG 14KT 3528 8027

77
Special weather statement, Jul 23, 5:27 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
527 PM EDT MON JUL 23 2012

NCZ078-232145-
WAYNE-
527 PM EDT MON JUL 23 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 545 PM
EDT...

AT 526 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
EUREKA...OR ABOUT 10 MILES NORTHEAST OF GOLDSBORO...MOVING EAST AT 20
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE  EUREKA... AND OTHER
LOCATIONS ACROSS RURAL EASTERN WAYNE COUNTY.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3545 7793 3557 7790 3555 7782 3542 7782
      3541 7780 3539 7780
TIME...MOT...LOC 2126Z 287DEG 18KT 3548 7786

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:52 PM EDTSpecial Weather StatementRAHEdgecombe53 min
Jul 23, 2:24 PM EDTSpecial Weather StatementRAHHalifax51 min
Jul 23, 2:39 PM EDTSpecial Weather StatementRAHWarren66 min
Jul 23, 2:56 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren53 min
Jul 23, 4:24 PM EDTSpecial Weather StatementRAHGranville, Person96 min
Jul 23, 4:45 PM EDTSpecial Weather StatementRAHDavidson60 min
Jul 23, 4:52 PM EDTSpecial Weather StatementRAHPerson53 min
Jul 23, 4:55 PM EDTSpecial Weather StatementRAHWarren65 min
Jul 23, 5:13 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange47 min
Jul 23, 5:23 PM EDTSpecial Weather StatementRAHStanly52 min
Jul 23, 5:27 PM EDTSpecial Weather StatementRAHGreene18 min
Jul 23, 5:53 PM EDTSpecial Weather StatementRAHWake52 min
Jul 23, 6:09 PM EDTSevere Thunderstorm WarningRAHChatham, Wake66 min
Jul 23, 6:19 PM EDTSpecial Weather StatementRAHLee56 min
Jul 23, 6:20 PM EDTSpecial Weather StatementRAHMontgomery, Richmond55 min
Jul 23, 6:22 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake53 min
Jul 23, 6:23 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond51 min
Jul 23, 6:31 PM EDTSpecial Weather StatementRAHEdgecombe, Nash, Wilson59 min
Jul 23, 6:32 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake45 min
Jul 23, 6:54 PM EDTSpecial Weather StatementRAHWayne66 min
Jul 23, 6:55 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wilson65 min
Jul 23, 6:59 PM EDTSpecial Weather StatementRAHMoore61 min
Jul 23, 7:05 PM EDTSpecial Weather StatementRAHAnson40 min
Jul 23, 7:20 PM EDTSpecial Weather StatementRAHWake55 min
Jul 23, 7:21 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore54 min
Jul 23, 7:31 PM EDTSpecial Weather StatementRAHRichmond, Scotland89 min
Jul 23, 7:31 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Johnston, Lee, Wake59 min
Jul 23, 7:48 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.